Steroid-induced glaucoma is the most serious complication of the injudicious use of steroids, particularly among children affected by allergic conjunctivitis. This condition is steroid-dependent, and children are commonly being prescribed topical anti-inflammatories, including topical steroids, by general practitioners. Furthermore, topical steroids are also available over the counter, and this availability contributes to overuse without proper monitoring by an ophthalmologist. We present a series of five cases illustrating the devastating effect of unmonitored, long-term use of steroids among children for vernal keratoconjunctivitis. The medications were prescribed initially by general ophthalmologists and were continually bought over the counter by parents. At the presentation to our center, these patients were already compromised visually, exhibiting glaucomatous optic disc changes and high intraocular pressure. The series highlights the optic nerve damage resulting in irreversible visual compromises among children on long-term, topical steroids and the importance of regular monitoring with a low threshold for ophthalmologist referral.
* Title and MeSH Headings from MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine.